Adult ADHD Support
2,338 members620 posts

Adderall question

I have been taking Adderall for 2 years now; it used to work but am having terrible time focusing again. Can your body build a resistance to this drug? Also, I can take an adderall and fall asleep no problem, i can also have 2 cups of caffiene and an adderall and fall asleep--is this normal?

4 Replies
oldestnewest

Hi - I also take Adderall, and have taken it for longer than 2 years, but for the most part think it is still helping me focus. It is not perfect, never has been, but better than other meds that I tried. From what I have read, your body can build up a tolerance for Adderall & sometimes a dependency. Regardless of why Adderall is not helping you focus any more, you need to go talk to your doctor and share all your questions with him/her as soon as possible. Adderall is not a drug you should stay on if it's not helping. At the same time, talk to your doc about other med options.

2 likes
Reply

It is called Tolerance. Yes, it can lose it's effectiveness. Tolerance can lead you to take more to get the same effect which is the first step to addiction. Whatever you do, do not take more than your original prescribed dose. Tolerance is why knowledgeable ADDers take "drug holidays" which give their nervous systems a break from stimulation. It helps keep the effectiveness of the drug up. Once you beat this problem, usually a weekend is sufficient. For now, you have some withdrawal symptoms to go thru - maybe. Everyone has a different biochemistry, but the theory is that when you stop taking the drug, you are leaving nerve endings accustomed to stimulation, unstimulated. How this affects you can vary. If you want to minimize the effects, withdraw slowly. Try it cold turkey. It might not be that bad. If it is bad, cut your pills in quarters and reduce by a quarter pill per week. You could take this problem to your doctor but they can be so paranoid about addiction he might refuse to give you any more adderall. But the doctor could prescribe smaller dose pills to assist with withdrawal. Once you get your system back to fully unmedicated status, if you take drug holidays, you should be able to resume your regular dosing. Good luck. If you are interested, there is and ADHD support group on Facebook. Good group. It is a closed group so you have to be approved to join. facebook.com/groups/adultad...

1 like
Reply

The same thing happened to me and it is normal your body will build up a tolerance to the drug. My doctor gave me a different drug and time realeased it helped A LOT, have been taking Vyvanse for about 5 years now and again it is not working as well as it use to. I am going to do the "take a break" for about 3-4 days and see if that will help

1 like
Reply

It also happened to me but I was switched to Vyvance which work very well. But I built up a tolerance to that also. You do have to switch things up and I use the weekends to cut back on meds so I have a better week. For me there is a heavy crash when the drugs where off so be careful driving or anything like that.

1 like
Reply

You may also like...